Dietary supplements: not always what's advertised

Staff Sgt. John Mendoza, 614th Air and Space Communications Squadron missions systems administrator, poses for a portrait Dec. 2, 2015, Vandenberg Air Force Base, Calif. Mendoza is still recovering from the side effects of taking supplements for weight loss, more than a year after being admitted to the emergency room.  (U.S. Air Force photo by Airman 1st Class Robert Volio/Released)

Staff Sgt. John Mendoza, 614th Air and Space Communications Squadron missions systems administrator, poses for a portrait Dec. 2, 2015, Vandenberg Air Force Base, Calif. Mendoza is still recovering from the side effects of taking supplements for weight loss, more than a year after being admitted to the emergency room. (U.S. Air Force photo by Airman 1st Class Robert Volio/Released)

VANDENBERG AIR FORCE BASE, Calif. -- Taking dietary supplements to augment one's diet has become fairly common. Bodybuilders ingest massive amounts of protein powder to aid in muscle growth, and there are a slew of dietary aids available for weight loss.

Regardless of the intended purpose, companies selling dietary supplements don't always have to prove what ingredients are actually in the container before they go to market, and because of this, they can sometimes have detrimental results.

"The Air Force recently started participating in a DOD program called 'Operation Supplement Safety' because we are starting to see a significant number of people coming into emergency rooms and the medical group, with problems associated with supplement use," said Dale Collins, 30th Medical Operations Squadron health promotion program manager. "The Air Force and Department of Defense are starting to track this now. We have had three people on this base in the last 18 months that have ended up in the hospital from supplement use."

Staff Sgt. John Mendoza, 614th Air and Space Communications Squadron missions systems administrator, was one of those negatively affected by supplements.

"I came back from Mississippi after retraining and I had gained a bit of weight," said Mendoza. "Right after I got back I was told I needed to go to Airman Leadership School. I wanted to lose the weight during training. I researched online and found some supplements that could help speed up the process. I found a supplement that boosts your metabolism and I had read they worked well. I started taking the supplement when I started ALS July 7th 2014, and continued taking it through the end of August. I was getting results; I was losing about a pound-and-a-half per day. I continued taking it till Labor Day. I had lost 50 pounds so I decided to stop."

Mendoza attended a wedding with his coworkers on Labor Day and his friends noticed he started exhibiting abnormal behavior after he stopped taking the supplements.

"The person who drove me to the wedding said I was in a hallucinogenic state, I don't remember very much from that day," said Mendoza. "He said my eyes were rolled back and I looked like I was in a daze but I was able to answer questions."

Throughout the day his coworkers became increasingly worried about him and when they drove back from the wedding, they brought him to the emergency room.

"We went to the emergency room in Lompoc," said Master Sgt. Corlena Schramm, 614th ACOMS, NCO in charge of network infrastructure. "They did tests and really dwelled on if he could possibly be using drugs, which was irritating because that was not the problem. He was put on an IV and as he got fluids in his system he became more coherent. Thinking he would keep getting better, we took him to dinner, ran him by the store for necessities and water, got him in his apartment and let him get some rest."

After checking on Mendoza again and making sure he was eating and drinking, Schramm thought everything was looking on the up-and-up. Two days after his initial ER visit, Schramm dropped her kids off to daycare and went to double check on him.

"I called to see how he was but there was no answer," said Schramm. "I then drove to check on him and had to knock for a minute before he came to the door. He was incoherent and dazed. I asked him to get his shoes on to go to the ER. He sat down, then laid down and then had an episode where he wasn't responding to me at all. I called for an ambulance, which arrived shortly. They redid all of the tests at the hospital. Mendoza went in and out and looked like he was having seizures. By the end of the day he was in the intensive care unit and we were trying to get ahold of his parents."

Mendoza's memory was hazy and he didn't know what day it was.
"That time I spent in the hospital I couldn't remember who I was or what my name was," said Mendoza. "I couldn't remember any faces, even my supervisor who brought me there."

The damage didn't stop there however and now, nearly a year later, he still doesn't quite feel like his old self.

"I had to undergo physical therapy and relearn how to walk; my left leg didn't work well," said Mendoza. "I had basically forgotten how to walk. It was a long recovery process, and in some ways I am still recovering."

The Food and Drug Administration is starting to crack down on companies selling products with tainted or illegal ingredients, however it is still up to the consumer to be informed of what they ingest.

According to a press release by FDA.gov, "The U.S. Food and Drug Administration, in partnership with other government agencies, yesterday [Nov. 16] announced the results of a yearlong sweep of dietary supplements to identify potentially unsafe or tainted supplements. The sweep resulted in civil injunctions and criminal actions against 117 manufacturers and distributers of dietary supplements and tainted products falsely marketed as dietary supplements."

Some would say Mendoza was lucky; however the fact remains - just because something is legal and readily available as a dietary supplement, doesn't mean it's healthy.

"The problem is we don't know what is in the supplements," said Collins. "So even from a medical side it's hard to know what they are going to do to you as an individual."

Please visit OPSS, a DoD initiative, for more information about how to choose supplements safety: hprc-online.org/opss